Alabama, 2003Hail in Alabama, March 13, 2003
March 13, 2003 · NWS MOB · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 13, 3:35 PM CST, 5 minutes earlier.
Area forecast discussion, Mar 13, 3:35 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CST THU MAR 13 2003
WILL BE A BUSY LATE AFTERNOON AND EVENING FOR FCST AREA AS LINE OF
SEVERE STORMS MOVES ACROSS THE REGION. SQUALL LINE JUST ENTERING
WESTERN PORTIONS OF CWA AT THIS TIME AND WILL CONTINUE TO PROPAGATE
EASTWARD THROUGH THE EVENING HOURS AS COMBINATION OF APPROACHING
SHORTWAVE AND MODERATE AMOUNTS OF INSTABILITY AND SHEAR CONTINUE TO
SUGGEST A CONTINUED THREAT OF WIND/HAIL. REGIONAL VWPS INDICATE
PRIMARILY UNIDIRECTIONAL WIND SHEAR PROFILES...THUS EXPECT PRIMARY
THREAT TO BE STRAIGHT LINE WIND DAMAGE. COLD POOL ALOFT WILL ALSO
MAINTAIN THREAT OF LARGE HAIL. WITH VERY HEAVY RAINFALL MOVING
ACROSS EASTERN ZONES THIS EVENING...WILL MAINTAIN THE FLASH FLOOD
WATCH FOR TONIGHT...BUT TRIM IT A LITTLE ON THE WESTERN EDGE.
FRONTAL BOUNDARY WILL DRIFT SOUTH ACROSS THE FCST AREA THROUGH
FRIDAY NIGHT WITH WEAK WAVE EXPECTED TO DEVELOP AND MOVE NORTH
ACROSS THE REGION ALONG THE BOUNDARY SATURDAY-SUNDAY. THIS WILL
KEEP CHANCE OF SHOWERS AND THUNDERSTORMS INTO LATER PART OF THE
WEEKEND. BRIEF BREAK IN RAINFALL EARLY NEXT WEEK...BUT INCREASING
SOUTHERLY WINDS AND INSTABILITIES IN ADVANCE OF ANOTHER FRONTAL
SYSTEM LATE TUESDAY THROUGH WEDNESDAY...BRINGING INCREASE OF PCPN
CHANCES AGAIN. HIGH PRESSURE BUILDS ACROSS THE FCST AREA ON
THURSDAY...WITH RAIN CHANCES DIMINISHING.
12/SHEPHERD
MOB TB 060/072 057/072 055 12954
PNS TB 062/074 059/072 058 12+54
DTS TB 062/074 059/072 058 12+54
GZH TB 058/072 054/071 052 12+54
2RO TB 056/072 053/071 052 12854
61A TB 058/072 054/071 052 12+54
.MOB...
AL...FLASH FLOOD WATCH FOR TONIGHT ALZ055>064.
FL...FLASH FLOOD WATCH FOR TONIGHT FLZ001-006.
MS...FLASH FLOOD WATCH FOR TONIGHT MSZ078-079.
Hazardous weather outlook, Mar 13, 10:15 AM CST, 5 hours 25 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132359-
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1015 AM CST THU MAR 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
SEVERE THUNDERSTORMS WILL ERUPT THIS AFTERNOON ALONG THE CENTRAL
GULF COAST REGION. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. A SMALLER AREA OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE MOVING EASTWARD INTO SOUTH CENTRAL
ALABAMA THROUGH LATE MORNING.
THE MAIN FOCUS WILL BE TO THE WEST AS A MORE POTENT LINE OF
THUNDERSTORMS AND ASSOCIATED OUTFLOWS ENTER INLAND SOUTHEAST
MISSISSIPPI BY 1 PM. THESE STORMS WILL LIKELY ENTER THE REGION AS
SEVERE STORMS AND CONTINUE NEAR OR ABOVE SEVERE LIMITS AS THE
AFTERNOON PROGRESSES. TIMING WISE...AREAS SOUTH AND EAST OF I-65
CAN EXPECT SEVERE THUNDERSTORM DEVELOPMENT JUST AFTER 3 PM CST.
THE THREAT OF FLASH FLOODING SHOULD NOT BE TAKEN LIGHTLY. A FLASH
FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TONIGHT. AS THE
GROUND IS ALREADY SATURATED FROM RAINS OVER THE PREVIOUS FEW
DAYS...THE THREAT OF FLASH FLOODING OF SMALL STREAMS...CREEKS AND
OTHER POOR DRAINAGE AREAS IS HIGH WHEREVER THERE IS HEAVY RAINFALL.
IN ADDITION...THERE IS A RISK OF LARGE HAIL AND DAMAGING WIND FROM
THESE THUNDERSTORMS.
SEVERE THUNDERSTORM ACTIVITY WILL GRADUALLY END FROM THE WEST
THROUGH THE VERY LATE AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS
A WEAK COLD FRONT MOVES INTO THE AREA. THE CHANCE OF RAIN WILL
DIMINISH INTO THE WEEKEND AS THE FRONT BACKS UP BY EARLY SATURDAY.
.SPOTTER CALL TO ACTION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO
OPERATORS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGH
THIS EVENING.
In the hours before
Special weather statement, Mar 13, 11:15 AM CST, 4 hours 25 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CST THU MAR 13 2003
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF
ALABAMA...SOUTHEAST MISSISSIPPI AND NORTHWEST FLORIDA. THE WATCH
WILL BE IN EFFECT UNTIL 400 PM.
IN SOUTHWEST ALABAMA THE FOLLOWING COUNTIES ARE IN THE WATCH...
MOBILE...BALDWIN...WASHINGTON...CHOCTAW...CLARKE...MONROE...
CONECUH...ESCAMBIA...COVINGTON...CRENSHAW...BUTLER AND WILCOX.
IN SOUTHEAST MISSISSIPPI THE FOLLOWING COUNTIES ARE IN THE WATCH...
WIGGINS...GEORGE...PERRY...STONE AND WAYNE.
IN NORTHWEST FLORIDA THE FOLLOWING COUNTIES ARE IN THE WATCH...
ESCAMBIA...SANTA ROSA AND OKALOOSA.
STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Mar 13, 12:54 PM CST, 2 hours 46 minutes before
ALZ051>054-MSZ067-132015-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1254 PM CST THU MAR 13 2003
...THUNDERSTORM ADVISORY FOR WASHINGTON...CLARKE...WILCOX...CHOCTAW
AND WAYNE COUNTIES UNTIL 215 PM CST...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS JUST EAST OF INTERSTATE 59 IN SOUTHEAST MISSISSIPPI.
THIS LINE OF STORMS WAS MOVING EAST AROUND 35 MPH...AND WILL AFFECT
PORTIONS OF WASHINGTON...CLARKE...WILCOX...CHOCTAW AND WAYNE
COUNTIES AS IT PROGRESSES FURTHER EASTWARD THIS AFTERNOON.
THE INITIAL PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND
DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
LATER WARNINGS MAY BE REQUIRED AS STORMS ARE EXPECTED TO INTENSIFY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CST
THURSDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST
MISSISSIPPI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
400 PM CST THURSDAY AFTERNOON FOR SOUTHEAST MISSISSIPPI.
Hail, Crenshaw
- When
- March 13, 3:40 PM CST to 3:50 PM CST
- Where
- Crenshaw County, Luverne
- Measured
- 1.75 in hail
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.717, -86.267
Large hail from a thunderstorm broke several automobile windshields between Brantley and Luverne. Several trees also had leaves stripped from them as a result of the large hail. The hail lasted for several minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in West Virginia, March 13, 20038 injured · $16,000 · 1 event
- Damaging Winds in Georgia, March 13, 2003$227,000 · 50 kt wind · 2 events
- Flash Flood and Hail in Texas, March 13, 2003$76,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Mississippi, March 13, 2003$48,000 · 1 in hail · 17 events
- Wildfire in U.S. Virgin Islands, March 13, 2003$100,000 · 1 event
- Damaging Wind in Missouri, March 13, 2003$50,000 · 80 kt wind · 1 event
- Damaging Wind in Florida, March 13, 2003$40,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, March 13, 2003$18,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, March 13, 2003$18,000 · 60 kt wind · 1 event
- High Wind in Nevada, March 13 to 14, 200365 kt wind · 8 events
- High Wind in Oregon, March 13, 200396 kt wind · 6 events
- High Surf in Hawaii, March 13 to 14, 20036 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347425.